Woman’s cancer treatment left her with INCH-LONG eyelashes in a bizarre side effect of drug designed to stop tumours growing

May 2, 2019  13:00

A woman's eyelashes grew to 3cm (1.2inches) long in just three weeks as a bizarre side effect of her cancer treatment.

The 45-year-old was having therapy for late-stage bowel cancer when she noticed that her eyelashes were growing extremely fast.

The woman, who has not been named, said people began asking where she had been to get such realistic eyelash extensions.

But she admitted the strange growth has become a 'beauty problem' because the lashes are itchy and can become infected.

Portuguese doctors reported the drug cetuximab was to blame because it increased the growth of her hair cells.

The authors, led by Dr Leonor Vasconcelos Matos, revealed the case study in the journal BMJ Case Reports.

In November 2017, the woman was diagnosed with stage four colorectal cancer, for which she started treatment in the December.

Despite a slight rash after five cycles of chemotherapy, the woman reported a good tolerance to the treatment.

A rash occurs in 80 per cent of people having cetuximab, and more than one in six people (15 per cent) have a severe skin rash, according to Cancer Research UK.

The authors wrote: 'After 14 cycles, she went to the oncology clinics with an acute infection of the eyelids.'

At the same time, the woman complained that her eyelashes had spurted in growth in the past three weeks.

She described the growth as 'extremely troublesome and unpleasant'.

She told the study authors: 'People often come to me and say "where have you made your eyelashes, they look so real". This is the fun part.

'The not so fun part is the discomfort and itching that the long eyelashes cause, and when you scratch with your hands, the more likely it is to make infections. And this is terrible.'

Trichomegaly of the eyelashes is a condition in which the eyelashes are abnormally long, usually longer than 12mm in the centre.

They may become more curly, thick, and dark in colour.

It can be a disorder from birth, but has also been reported in association with medication, HIV and connective tissue disorder.

It is a rare side effect of cetuximab, appearing usually within two to five months of treatment, the doctors said.

Cetuximab works by attaching itself to epidermal growth factor receptors (EGFR) which are on the surface of cancer cells.

It blocks protein from reaching the cancer cells and helping them grow.

The mechanism appears to tamper with the a pathway in kertinocytes, a cell which produces the protein keratin which is crucial for hair, skin and nails, the doctors said.

They added: 'Although apparently harmless, it can lead to eyelid infections and corneal ulceration due to abnormal eyelash growth.'

After explaining this to the patient, she and the doctors agreed that they would continue treatment because it was working so well.

With the help of a beautician, the woman trimmed her lashes to a suitably long length every couple of weeks and was advised on how to clean and manage them to avoid infection.

'The patient reported a marked improvement in her quality of life,' the doctors said.

'Understanding cutaneous side effects of [the drugs] is important in order to improve quality of life.'

It was not reported if the woman's eyelashes stayed this length or what the outcome of her cancer treatment was.

Source: The Daily Mail

Follow NEWS.am Medicine on Facebook and Twitter

loading...

  • Video
 
 
 
  • Event calendar
 
  • Archive
 
  • Most read

month

week

day

 
  • Find us on Facebook
 
  • Poll
How much money are you ready to donate each month treatment and rehabilitation of patients with psychiatric disorders?
2500 AMD
5000 AMD
More than 10 000 AMD
Not ready to donate